Apr 2, 2008
Dear Dr. Young, I am a 44 year old man diagnosed HIV+ abt 3 years ago. I am still doing fine without meds (CD4 700 and VL 20.000). My doctor expects me to go on without meds still for some good years. I have been reading a lot about HIV/AIDS and have finally been convinced by my doctor that I am fine and that I should expect a normal life expectancy. What conerns me mostly are the several forums I see about side effects which seem to apply to any therapy. It is my impression that whatever combination you take you will have serious side effects. So, what is the point of not dying from AIDS when you will die from high cholesterol, kidney failure, etc..etc..plus the terrible lipodistrophy. So, I would like to know your opinion about recent medications from the perspective of side effects and what is in the pipeline for the near future? Can someone who will be on regimen within 3-4 years expect no side effect drugs at all? Many thanks to take the time to answer this.
| Response from Dr. Young
Thanks for your post.
Most medications are extremely well tolerated and safe for the vast majority of persons that take them. I kind of figure this topic as a cup 95% full (maybe more)-- the problem with web-based forums is that the 5% are the ones who typically post questions, not the 95% who are doing well. [This is also a renewed request for those who are taking medications and living life to share their stories.]
Life is entirely worth living- dying from AIDS, in my view shouldn't happen, nor should having to live with serious side effects or toxicity.
In that light, the vast majority of my patients are taking HIV medications; nearly all experience few, if any side effects- not just for 3 or 4 years but for many, many more. While I like to think that my patients are special, they really are not in this regard- just patients who have the time to understand their treatment options, adherence and how to communicate with their healthcare provider in the uncommon event of significant side effects.
I hope this helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.